Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 303, NWS Goodland, KS

July 8, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 8, 2016, 8:15 PM MDT for Yuma County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 8:15 PM MDT (02:15 UTC)
Expired
Jul 8, 2016, 8:47 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
3146 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS53 KGLD 090215
SVRGLD
COC125-090300-
/O.NEW.KGLD.SV.W.0303.160709T0215Z-160709T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 900 PM MDT

* AT 815 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  YUMA...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  YUMA...ECKLEY...HEARTSTRONG AND CLARKVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4006 10224 3987 10258 4012 10280 4027 10279
      4039 10262
TIME...MOT...LOC 0215Z 323DEG 22KT 4021 10269 

HAIL...1.00IN
WIND...60MPH
 
$$

LOCKHART
1 follow-up statement
437 
WWUS53 KGLD 090247
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT FRI JUL 8 2016

COC125-090257-
/O.CAN.KGLD.SV.W.0303.000000T0000Z-160709T0300Z/
YUMA CO-
847 PM MDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YUMA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4006 10224 3987 10258 4012 10280 4027 10279
      4039 10262
TIME...MOT...LOC 0246Z 323DEG 22KT 4005 10254 

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:08 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 8, 6:08 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
608 PM MDT FRI JUL 8 2016

.UPDATE...
Issued at 548 PM MDT Fri Jul 8 2016

Thunderstorms continue to develop across Colorado...but much
slower to move eastward than originally expected. In
addition...mesoanalysis indicated a weakness in CAPE fields across
center portion of CWA...which adds some doubt to whether or not a
solid line will develop. Starting to lean towards a few clusters
of storms moving into the area...which would lower overall
coverage and probabilities. This is supported by near term models
and have adjusted forecast in this direction.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 213 PM MDT Fri Jul 8 2016

Latest upper air analysis indicates an upper level ridge over the
Desert Southwest with an short wave trough nearing the Pacific
Northwest.  The upper level ridge axis is currently over the
Rockies.  Ahead of the ridge axis an upper level short wave trough
will develop this afternoon.  The surface pattern is quite chaotic
but a frontal boundary should be just to the south and west of the
Tri-State Area with a dry line against the lee of the Rockies.
Current satellite imagery shows a line of storms developing along
the lee of the Rockies early this afternoon as the upper level short
wave trough deepens overhead.

For the rest of the afternoon the broken line of storms currently in
the lee of the Rockies will move east and fill in as it approaches
the Tri-State area.  As the storms move further east mixed layer
instability and deep layer shear will increase.  Am expecting the
strong to severe line of storms to be moving into East Central
Colorado by early evening.

Tonight am expecting the line of storms to move atleast halfway
through the Tri-State Area before the line may begin to breakup.
Have more confidence the line of storms will last through most if
not all of the area before dissipating based on how long the intense
line of storms lasted the previous night.  However the cloud cover
from last night's storm activity has been very slow to clear which
may impact how much instability the storms tonight have to work
with.  With this in mind, and after collaborating with neighboring
offices, have chances for rainfall declining over the east third of
the Tri-State Area late this evening.  Would not be surprised if the
storms moved through the area faster than currently anticipated due
to lift along the expanding cold pool.

Regarding severe weather threats the primary threat will be damaging
straight-line winds on the leading edge of the line of storms.  A
secondary threat will be the large hail, possibly up to baseball
size, mainly south of I-70 and west of Highway 27.  Locations that
have had the longest period in the sun this afternoon will have the
greatest risk for large hail/damaging winds.  The risk for severe
weather will decline to the northeast where clouds have lingered
longer.

Saturday highs will be a few degrees warmer than today.  The upper
level ridge axis will be over the Tri-State Area.  Behind the ridge
axis a short wave trough will deepen over the dry line/frontal
boundary over the western part of the area, leading to isolated
storms developing along it during the afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 213 PM MDT Fri Jul 8 2016

The long term will have periods of precipitation but some days will
have less confidence on what will occur due to the model
discrepancies. Starting with Saturday night, the models are in good
agreement with the CWA under a ridge. An embedded shortwave is shown
to move over the region but the GFS and NAM are keeping the area
drier than the European, which is bringing higher chances for
precipitation. Sunday and Sunday night, the day will be dry as the
ridge moves east out of the CWA but as the trough moves into the
western portion of the area we could start seeing PoPs in the
evening as a shortwave moves over the region. Monday afternoon has
chances of seeing PoPs in the afternoon over the region as the CWA
gets southwest upper level flow as the trough moves through the
area. As the evening approaches a shortwave along with CAPEs at
2500+ J/kg and bulk shear 40-50 kts will be a favorable environment
for storm development; primarily in the eastern portion of the CWA.
Tuesday a zonal flow moves over the region as the trough exits to
the east. There could be small shortwaves in the flow that could
bring PoPs to the region in the evening. Wednesday and Thursday look
very similar, as far as the models not agreeing. The GFS has a ridge
to the west and a trough to the east and the European has a ridge
over the CWA. This posses a problem with precipitation chances. So
decided to include slight/chance PoPs in area to compensate for the
differences. Friday the models start to line up better with a trough
over the Pacific western states and a ridge over the CWA. A
shortwave is showing to move over the region creating chances for
precipitation. Temperatures are expected to be in the upper 80s to
mid 90s through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 548 PM MDT Fri Jul 8 2016

VFR conditions will prevail throughout the period. Scattered
thunderstorms will move across area btwn 3 and 7z...but coverage
appears to be limited at this point and doubt there will be
meaningful impact on terminals.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...JTL
LONG TERM...CLT
AVIATION...JRM
Hazardous weather outlook, Jul 8, 11:44 AM MDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1144 AM MDT FRI JUL 8 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091745-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1144 AM MDT FRI JUL 8 2016 /1244 PM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF THUNDERSTORMS WILL MOVE INTO THE TRI-STATE AREA FROM THE
WEST LATE THIS AFTERNOON THROUGH THE EVENING.  DAMAGING WINDS IN
EXCESS OF 60 MPH...LARGE HAIL UP TO BASEBALL SIZE...AND LOCALLY
HEAVY RAINFALL WILL BE THE MAIN THREATS. WHILE THE MAJORITY OF THE
HAIL IS EXPECTED TO BE SOUTHWEST OF A YUMA TO GOODLAND AND
RUSSELL SPRINGS LINE, THE LARGEST HAIL IS EXPECTED TO FALL SOUTH
OF I-70 AND WEST OF HIGHWAY 27.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN UNSETTLED PATTERN REMAINS IN PLACE SATURDAY AND SUNDAY AS WEAK
DISTURBANCES PASSING OVER THE CENTRAL HIGH PLAINS REGION.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE WITH A FEW STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JTL

In the hours before

Special weather statement, Jul 8, 7:55 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT FRI JUL 8 2016

COZ090-090300-
YUMA COUNTY CO-
755 PM MDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
900 PM MDT...

AT 755 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LONE STAR...OR 14 MILES NORTHWEST OF YUMA...MOVING SOUTHEAST AT
25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YUMA AND ECKLEY.

LAT...LON 4018 10230 3988 10272 3997 10281 4000 10280
      4000 10279 4035 10279 4035 10278 4043 10278
TIME...MOT...LOC 0155Z 315DEG 21KT 4031 10285

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:55 PM MDTSpecial Weather StatementGLDYuma65 min
Jul 9, 4:07 PM MDTSpecial Weather StatementGLDYuma23 min
Jul 9, 4:32 PM MDTSpecial Weather StatementGLDYuma28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.